Minnesota, 2020

Tornadoes and Damaging Winds in Minnesota, July 8, 2020

July 8, 2020 · NWS FGF · 23 events in 5 counties and zones

A bowing line of severe thunderstorms tracked from western into central North Dakota during the evening of Tuesday, July 7th. Slightly after midnight CDT, July 8th, storms out ahead of the main bowing segment entered the Barnes/Griggs county area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
$80,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A bowing line of severe thunderstorms tracked from western into central North Dakota during the evening of Tuesday, July 7th. Slightly after midnight CDT, July 8th, storms out ahead of the main bowing segment entered the Barnes/Griggs county area. Eventually the main bowing segment tracked through Griggs and Steele counties before weakening. North of the main bowing segment, strong winds also tracked through portions of Benson and Ramsey counties. After 3 am CDT, a second bowing line of storms took shape over Richland County, North Dakota, which tracked through Otter Tail County, Minnesota. This segment also produced very strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 10:39 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 7, 10:39 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1139 PM CDT Tue Jul 7 2020

.UPDATE...
Issued at 1138 PM CDT Tue Jul 7 2020

Watch will be issued shortly...all other parameters on track.

UPDATE Issued at 906 PM CDT Tue Jul 7 2020

Severe thunderstorm watches have been issued for areas just to
the west of this FA. Expect if current trends continue, this FA
will be included in one by late evening. At this point, think that
strong wind gusts will still be the main impact. Using a raw
timing tool on the line of current storms, they should reach our
western FA by midnight to 2 am. So forecast remains on track at
this point.

UPDATE Issued at 706 PM CDT Tue Jul 7 2020

The complex of storms we are watching for our area overnight has
already gotten going over eastern Montana, where a severe
thunderstorm watch was issued earlier. There have already been
several strong wind gusts associated with those storms. They still
have some area to go yet in eastern Montana before they get into
western North Dakota, so it is still looking like midnight or
later for a start time in our western FA. Components all still
appear to be on track for a line of storms to move through the FA
overnight, with severe straight line winds likely the main impact.
These storms should be fast movers, so do not think flooding will
be a big issue, but there are susceptible areas. Now is the time
to prepare, secure any loose outdoor property, and have a safety
plan in place in case a warning is issued.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 306 PM CDT Tue Jul 7 2020

Clear skies prevail this afternoon with quiet weather expected
through early this evening. Our primary concern revolves around
severe thunderstorms that are expected to move through the region
tonight into Wednesday morning. An upper trough, and associated cold
front, is currently working across the Pacific Northwest and into
western Montana. Extending southward, is a negatively tilted
extension of this trough and an associated LLJ forming in the 850 to
700 mb layer. This is set to strengthen as we head into the
overnight hours as this system pushes eastward.

In central and eastern ND, there will be modest instability waiting
as CAPE will be in the 1500 to 2000 J/Kg range. The 850 to 700 jet
is expected to increase, reaching into the 50 to 75 knot range. Low
level shear will be upwards of 30 to 50 knots in the 0 to 1km and 0
to 3 km layer respectively. This will give us a rather high risk for
significant wind gusts and brief QLCS tornadoes. Initially, we could
see hail up to 2 inches as well, mainly for the Devils Lake Basin,
Sheyenne Valley, and James Valley as supercells are possible. The
axis will shift across the Devils Lake Basin, moving eastward into
the Red River Valley and into west-central and northwest Minnesota
during the early morning hours.

Overall, the potential for widespread weather related impacts is
high due to the possibility of significant wind gusts of 75 mph or
greater along with isolated tornadoes and large hail.

Heading into Wednesday, ongoing showers and storms continue eastward
along the cold front. There remains some uncertainty regarding the
forward progression of the front; however, the risk of severe
thunderstorms remains in portions of west-central Minnesota during
the afternoon and early evening period.

.LONG TERM...(Thursday through Tuesday)
Issued at 306 PM CDT Tue Jul 7 2020

Little change in the extended from previous runs. Mainly zonal flow
is in place over the Northern Plains...with a series of short waves
propagating through the flow triggering isolated to scattered
thunderstorms. Otherwise...expect temperatures to be near seasonal
norms.

By late Sunday...ensemble guidance hints at increased southwest flow
aloft as an upper trof digs into the intermountain West...and the
upper ridge begins a shift and amplification over the area. Expect a
slight warming trend as thickness values increase and return flow
draws warmer air over the region. Chances for isolated storm will
continue through the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1138 PM CDT Tue Jul 7 2020

Pretty much kept with the timing from the 00z set of TAFs. Main
impacts will be gusty winds with overnight storms. Best chance for
any redevelopment Wednesday afternoon will be at KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Lynch
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jul 7, 2:38 PM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
338 PM CDT Tue Jul 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
338 PM CDT Tue Jul 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop or move into the area this evening and
continue through the overnight hours. All hazards are expected, with
risks for hail to 2 inches, wind gusts of 75 mph or greater,
localized flash flooding and possibly a tornado. Main risk area is
all of eastern North Dakota, the Red River valley and
northwestern Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance for severe thunderstorms exists Wednesday east of a
Baudette to Detroit Lakes to Wahpeton line. Threats are large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 12:42 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
142 AM CDT Wed Jul 8 2020

MNZ003-029-NDZ039-053-080745-
Clay MN-Wilkin MN-Richland ND-Cass ND-
142 AM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...WILKIN...
SOUTHEASTERN CASS AND RICHLAND COUNTIES UNTIL 245 AM CDT...

At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barrie to 7 miles northeast of Claire
City. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wahpeton, Breckenridge, Barnesville, Hankinson, Kindred, Wyndmere and
Fairmount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4652 9728 4661 9728 4684 9638 4627 9626
      4602 9626 4602 9657 4593 9656 4594 9710
TIME...MOT...LOC 0642Z 251DEG 37KT 4656 9720 4595 9703

CJ
Local storm report, Jul 8, 12:44 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
144 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 AM     TSTM WND GST     5 WSW CHURCHS FERRY     48.24N 99.29W
07/08/2020  M63 MPH          Benson             ND   MESONET

            NDAWN SITE NILES 3SE MEASURED AT 10 METERS

&&

KNUTSVIG
Special weather statement, Jul 8, 12:51 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
151 AM CDT Wed Jul 8 2020

NDZ038-039-049-080745-
Ransom ND-Barnes ND-Cass ND-
151 AM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...WEST
CENTRAL CASS AND SOUTHERN BARNES COUNTIES UNTIL 245 AM CDT...

At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Urbana to near Sydney. Movement was east
at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Valley City, Tower City, Sanborn, Litchville, Oriska, Fingal and Fort
Ransom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern North Dakota.

LAT...LON 4643 9792 4646 9803 4663 9804 4663 9844
      4694 9844 4699 9759
TIME...MOT...LOC 0651Z 275DEG 36KT 4697 9840 4672 9870

CJ
Local storm report, Jul 8, 1:00 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
200 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     TSTM WND GST     1 SE COOPERSTOWN        47.43N 98.11W
07/08/2020  M59 MPH          Griggs             ND   AWOS

            MEASURED AT COOPERSTOWN AIRPORT AWOS

&&

KNUTSVIG
Local storm report, Jul 8, 1:05 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
205 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     TSTM WND GST     DEVILS LAKE             48.11N 98.87W
07/08/2020  M58 MPH          RAMSEY             ND   AWOS

            DEVILS LAKE AIRPORT OBSERVATION

&&

KNUTSVIG
Special weather statement, Jul 8, 1:20 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
220 AM CDT Wed Jul 8 2020

NDZ007-008-080800-
Pembina ND-Cavalier ND-
220 AM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CAVALIER AND WESTERN PEMBINA
COUNTIES UNTIL 300 AM CDT...

At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sarles to near Hampden. Movement was east
at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Alsen around 225 AM CDT.
  Hannah and Loma around 230 AM CDT.
  Wales around 235 AM CDT.
  Nekoma around 240 AM CDT.
  Hove Mobile Park and Mount Carmel around 245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern North Dakota.

LAT...LON 4900 9761 4865 9750 4854 9872 4854 9883
      4900 9900
TIME...MOT...LOC 0720Z 263DEG 46KT 4897 9891 4856 9873

VG

The radar

The Fargo/Grand Forks radar (KMVX), 119 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 4 tornado, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Lightning, Clay

When
July 8, 2:05 AM CST
Where
Clay County, 0.47 mi E of Barnesville
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
46.650, -96.420

Lightning ignited a house fire, destroying the home.

Thunderstorm Wind, Clay

When
July 8, 2:05 AM CST
Where
Clay County, 0.47 mi E of Barnesville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.650, -96.420

Large tree branches were blown down.

Thunderstorm Wind, Wilkin

When
July 8, 3:19 AM CST
Where
Wilkin County, 3.58 mi SSE of Everdell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -96.400

The wind gust was measured by a personal weather station.

Tornado, Wilkin

When
July 8, 3:20 AM CST to 3:24 AM CST
Where
Wilkin County, 1.46 mi NNW of Foxhome to 2.17 mi ENE of Foxhome
Rating
EF1
Path length
2.41 mi
Path width
200 yd
Continued into
Otter Tail, Mn (FGF)
Property damage
$50,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
46.300, -96.330

This tornado began in Wilkin County, but ended in Otter Tail County, on the north side of Fergus Falls. The tornado was wrapped in downburst winds and rain, with a total track length of about 11 miles. The tornado uprooted or snapped numerous trees in shelterbelts along its path. It also snapped a few power poles and tore the roof off and collapsed the walls at a welding and manufacturing shop near the Fergus Falls airport. Peak winds were estimated at 100 mph.

Thunderstorm Wind, Wilkin

When
July 8, 3:20 AM CST
Where
Wilkin County, 2.5 mi WSW of Tenney
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
46.040, -96.500

The wind gust was measured by a RWIS mesonet sensor.

Thunderstorm Wind, Wilkin

When
July 8, 3:20 AM CST
Where
Wilkin County, 1.68 mi NW of Rothsay
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -96.300

The wind gust was measured by a RWIS mesonet sensor.

Thunderstorm Wind, Wilkin

When
July 8, 3:22 AM CST
Where
Wilkin County, 0.84 mi SW of Rothsay
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.470, -96.290

Trees were blown down around town.

Tornado, Otter Tail

When
July 8, 3:24 AM CST to 3:35 AM CST
Where
Otter Tail County, 3.96 mi WNW of French to 0.5 mi N of Fergus Falls
Rating
EF1
Path length
10.04 mi
Path width
200 yd
Property damage
$500,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
46.295, -96.280

This tornado began in Wilkin County, but ended in Otter Tail County, on the north side of Fergus Falls. The tornado was wrapped in downburst winds and rain, with a total track length of about 11 miles. The tornado uprooted or snapped numerous trees in shelterbelts along its path. It also snapped a few power poles and tore the roof off and collapsed the walls at a welding and manufacturing shop near the Fergus Falls airport. Peak winds were estimated at 100 mph.

Thunderstorm Wind, Otter Tail

When
July 8, 3:29 AM CST
Where
Otter Tail County, Erhard
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.480, -96.100

Trees damage occurred around town.

Thunderstorm Wind, Wilkin

When
July 8, 3:30 AM CST
Where
Wilkin County, 3.59 mi NNE of Nashua
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.080, -96.300

Numerous tree branches were blown down in shelterbelts across Champion Township. A few large trees were also blown over.

Thunderstorm Wind, Otter Tail

When
July 8, 3:32 AM CST
Where
Otter Tail County, 2.07 mi N of Western
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
46.180, -96.180

Several large oak trees were snapped across the northern half of Western Township. A wide snarl was evident, indicating a weak embedded circulation in an otherwise downburst pattern.

Thunderstorm Wind, Otter Tail

When
July 8, 3:33 AM CST
Where
Otter Tail County, Fergus Falls
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.280, -96.070

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Otter Tail

When
July 8, 3:34 AM CST
Where
Otter Tail County, 4.06 mi ENE of Elizabeth
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
46.400, -96.050

Large trees were blown down. A tree branch broke through the roof and ceiling of a home on Jewett Lake.

Thunderstorm Wind, Otter Tail

When
July 8, 3:35 AM CST
Where
Otter Tail County, 1.38 mi N of Fergus Falls
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.300, -96.070

A wind turbine blade was shattered.

Thunderstorm Wind, Otter Tail

When
July 8, 3:35 AM CST
Where
Otter Tail County, 1.91 mi E of (Ffm)fergus Falls Ar
Measured
72 kt (83 mph) measured gust
Reported by
ASOS
Coordinates
46.280, -96.110

The wind gust was measured at the Fergus Falls airport.

Funnel Cloud, Otter Tail

When
July 8, 3:37 AM CST
Where
Otter Tail County, 1.99 mi NE of Fergus Falls
Reported by
State Official
Coordinates
46.300, -96.040

A funnel cloud was observed east of town moving toward Underwood.

Tornado, Otter Tail

When
July 8, 3:38 AM CST to 4:02 AM CST
Where
Otter Tail County, 6.7 mi W of Maine to 4 mi NNW of Ottertail
Rating
EF1
Path length
18.69 mi
Path width
250 yd
Property damage
$750,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.410, -95.960

The tornado, wrapped in downburst winds and heavy rain, tracked intermittently to the east-northeast for nearly 18 miles. The tornado crossed Pickerel and Long lakes, and ended just before Rush Lake. It uprooted or snapped numerous trees and power poles. In the northeast corner of Long Lake, it tumbled several travel trailers, tore roof sections off a pole shed, and tumbled an irrigation system. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Grant

When
July 8, 3:55 AM CST
Where
Grant County, 5.4 mi NNE of Elbow Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
46.070, -95.930

A few large branches were blown down in shelterbelts across northern Pomme de Terre Township.

Thunderstorm Wind, Otter Tail

When
July 8, 4:04 AM CST
Where
Otter Tail County, 2.52 mi SE of Clitherall
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.250, -95.590

Large branches were blown down.

Tornado, Otter Tail

When
July 8, 4:10 AM CST to 4:15 AM CST
Where
Otter Tail County, 2.36 mi NE of Vining to 1 mi SSE of Henning
Rating
EF2
Path length
2 mi
Path width
300 yd
Property damage
$200,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
46.290, -95.490

The tornado, wrapped in heavy rain and downburst winds, snapped multiple power poles at three points along its path. It also tossed calving sheds and flipped an irrigation system, while surrounding winds blew down trees in and around its path. Peak winds were estimated at 115 mph.

Thunderstorm Wind, Grant

When
July 8, 4:15 AM CST
Where
Grant County, 3.59 mi SSW of Ashby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.050, -95.840

A few large tree branches were blown down.

Thunderstorm Wind, Otter Tail

When
July 8, 4:30 AM CST to 4:35 AM CST
Where
Otter Tail County, 0.84 mi NE of New York Mills
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.530, -95.370

Multiple wind gusts during this time frame were measured by a personal weather station.

Thunderstorm Wind, Wadena

When
July 8, 5:05 AM CST
Where
Wadena County, 0.84 mi NW of Nimrod
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.640, -94.880

A few large branches were blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898438, 898439, 898440, 898442, 898443, 898444, 898445, 898451, 898446, 898447, 898448, 898449, 898450, 898452, 898453, 898454, 898455, 898456, 898457, 898458, 898459, 898460, 898461.